Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
Background and Clinical Significance: Withdrawal symptoms from an abrupt discontinuation or rapid dose reduction in amantadine has been documented as early as 1987. Symptoms can align with several diagnoses, including but not limited to infection, fever, worsening of Parkinson's disease, seizures, and an altered mental status. In the case described, the timely diagnosis of amantadine withdrawal was delayed due to its nonspecific presentation. Case Presentation: A man in his 60s presented with lethargy, confusion, and delayed responses. His past medical history included parkinsonism, a seizure, type 2 diabetes, and schizoaffective disorder. Outpatient medications included amantadine, benztropine, divalproex, levetiracetam, paliperidone, risperidone, and semaglutide. He was admitted for an altered mental status, and home medications were held when he became NPO. A nasogastric tube was placed, and amantadine was restarted. Following the amantadine reinitiation, the patient returned to baseline and, after ruling out other causes, was diagnosed with amantadine withdrawal. He ultimately completed a 20-day admission and was discharged to a nursing home. Conclusions: The timely diagnosis of amantadine withdrawal was delayed due to its nonspecific presentation. For patients taking amantadine, clinicians should include amantadine withdrawal in their list of differential diagnoses, and in cases of altered mentation, a careful review of the medication list is essential.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.